Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke



Publications [#235420] of Pankaj K. Agarwal

Papers Published

  1. Agarwal, PK; Efrat, A; Sharir, M, Vertical Decomposition of Shallow Levels in 3-Dimensional Arrangements and Its Applications, Siam Journal on Computing, vol. 29 no. 3 (January, 2000), pp. 912-953 [doi]
    (last updated on 2018/10/20)

    Let F be a collection of n bivariate algebraic functions of constant maximum degree. We show that the combinatorial complexity of the vertical decomposition of the (≤k)-level of the arrangement A(F) is O(k3+ε ψ(n/k)) for any ε > 0, where ψ(r) is the maximum complexity of the lower envelope of a subset of at most r functions of F. This bound is nearly optimal in the worst case and implies the existence of shallow cuttings, in the sense of [J. Matousek, Comput. Geom., 2 (1992), pp. 169-186], of small size in arrangements of bivariate algebraic functions. We also present numerous applications of these results, including (i) data structures for several generalized 3-dimensional range-searching problems; (ii) dynamic data structures for planar nearest- and farthest-neighbor searching under various fairly general distance functions; (iii) an improved (near-quadratic) algorithm for minimum-weight bipartite Euclidean matching in the plane; and (iv) efficient algorithms for certain geometric optimization problems in static and dynamic settings.
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320